North Carolina, 2017

Damaging Winds in North Carolina, June 24, 2017

June 24, 2017 · NWS RAH · 2 events in 2 counties and zones

The remnants of tropical cyclone Cindy moved into Central North Carolina as a line of showers and thunderstorm. A few embedded storms produced isolated damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The remnants of tropical cyclone Cindy moved into Central North Carolina as a line of showers and thunderstorm. A few embedded storms produced isolated damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 23, 11:29 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 23, 11:29 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1229 AM EDT Sat Jun 24 2017

.SYNOPSIS...
Low pressure will pass to our northwest, crossing the central
Appalachians later tonight into Saturday morning, before moving off
the Mid Atlantic coast. This will drag a trailing cold front through
central NC late Saturday through Saturday night. High pressure will
follow, bringing cooler and drier air into our region for next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1225 AM EDT Friday...

There would appear to be a risk of strong to severe storms during
the next several hours over the Piedmont, as the current band of
fast-moving, but generally weak convection crossing the Foothills
encounters an instability axis of 1000-1500 J/KG MLCAPE centered
over central NC. While the consensus of NWP guidance suggests this
activity will further weaken with time and ewd extent, observational
and objective analysis data would indicate otherwise.

The height gradient and associated deep layer wind fields on the
sern periphery of Cindy will remain strong for several more hours,
before weakening by around 09Z, as the remnant Cindy circulation
moves to the Mid-Atlantic coast. Resultant effective bulk shear and
SRH values of 35-40 kts and 200-300 m2/s2, respectively, would
support organized storm modes, including supercells/bows, with right-
moving supercells favored owing to strongly-cyclonically-curved
hodographs during the next several hours, before the height/wind
field weakens. Damaging wind gusts and an isolated tornado or two
may result, mainly west of U.S. Hwy 1. Radar trends indeed support
an uptick in convective intensity and organization from Statesville
to Gastonia, NC.

As of 950 PM EDT Friday...

Nothing on radar this evening except for a few sprinkles which is a
nice change from previous days. This is not the case to our west
however as the remnants of Cindy have combined with a frontal system
that runs along much of the expanse of the Appalachians with the
heaviest rainfall across the Ohio Valley. A relative minimum in the
rainfall over eastern Tennessee will make its way eastward overnight
but continuing to die out as it does so. It is possible to have some
showers into the Triad between 6-9z but should die out by 12z.

As far as stratus is concerned, some MVFR ceilings are possible in
the triad but further east conditions should remain VFR. Part of the
reason for this is that forecast soundings show good mixing down to
the surface overnight and we have already seen some gusts to 15 kts
start to make their way into the observations. This is expected to
continue overnight and will likely increase in frequency and
coverage.

Temperatures across the area remain the the upper 70s to lower 80s
with dewpoints in the upper 60s to mid 70s. Lows will only reach the
mid 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 135 PM EDT Friday...

A cold front will approach the central Appalachians from the NW late
tonight. With the remnants of Tropical Cyclone Cindy progged to
track a bit further N/NW of central NC than previously anticipated,
the cold front is not expected to progress into central NC until Sat
evening/night. With central NC on the eastern periphery of the pre-
frontal trough, rich low-level moisture is likely to persist through
the afternoon. Strong insolation and rich low-level moisture are
expected to yield moderate instability by mid/late afternoon,
ranging from ~1000 J/kg in the NW Piedmont to ~2000 J/kg in the SE
Coastal Plain, in the presence of 30-40 knots of deep-layer shear.
Convection allowing models suggest scattered convection will develop
within the pre-frontal trough in vicinity of the I-77 corridor by
mid/late afternoon (19-20Z), then quickly grow upscale into a SW-NE
oriented line that progresses E/SE through central NC between 21-00Z
(roughly). Though diurnal timing will be optimal, rich boundary
layer moisture /relatively low T/Td spreads/ will yield marginal
DCAPE (500-750 J/kg) and line-parallel (southwesterly) deep-layer
shear will not favor new updraft development at the leading edge of
the consolidated cold pool. As a result, the potential for damaging
winds appears relatively marginal /isolated/. Expect highs ranging
from the mid/upper 80s (NW) to lower 90s (SE). -Vincent

Saturday night and Sunday, a sfc boundary trailing behind a low
pressure system crossing the northern Mid-Atlantic, will cross
central NC Saturday night and Sunday. This front interacting with a
moisture rich air mass will support the development of scattered-
numerous showers and thunderstorms Saturday evening. Bulk of
convective will dissipate overnight Saturday night though isolated-
scattered showers still probable due to the presence of the front
and available moisture. By Sunday, the main focus for convective
development should be primarily east and south of Raleigh as the
front should lie in this vicinity. Nwly flow behind the front will
advect a drier more stable air mass into the Piedmont Sunday,
leading to drier conditions. -WSS

&&

.LONG TERM /SUNDAY night THROUGH FRIDAY/...
As of 305 PM EDT Friday...

The drier air mass will overspread the remainder of central NC late
Sunday and Sunday night. Monday shaping up to be warm and dry with
wly flow aloft and a sfc high positioned over the TN Valley. A s/w
in the northern stream projected to drop sewd across the lower OH
Valley Monday night, and cross central NC Tuesday. 12Z ECMWF more
adamant about the potential for lift and isolated/scattered showers
compared to the drier GFS. Based on the favorable timing, potential
will exists for isolated-scattered showers, primarily late morning
through the afternoon.

A modifying Canadian high pressure system will initiate a stretch of
dry and relatively pleasant conditions (ie. less humid) across
central NC Wednesday into Thursday. By Friday, return flow on the
back side of the retreating high will signal a return to warm and
humid conditions by the end of the week.

No signals noted for extreme heat across our part of the country
through the next 5-7 days. In fact, high temperatures Tuesday and
Wednesday will likely average 3 to 8 degrees below normal. The
modifying air mass Thursday and Friday will permit temperatures to
return to seasonal norms.

&&

.AVIATION /00Z Saturday through Wednesday/...
As of 810 PM Friday...

The most significant aviation hazard over the next 24 hours will be
gusty winds from the SW, occurring over the next 12-15 hours,
including a strong crosswind at INT.

VFR conditions are expected to dominate central NC terminals through
00z Sun. Low pressure, the remnants of what was once Tropical Storm
Cindy, will pass by to our NW and N tonight through Sat morning.
While INT/GSO will likely see a period of MVFR cigs/vsbys in showers
(with a lesser risk of thunder) between 04z and 09z tonight, this
precipitation is expected to dissipate as it approaches RDU, leading
to a much lower chance of MVFR conditions there, and the chance for
sub-VFR conditions at RWI/FAY is even lower. Surface winds will
increase from the SW through the evening, with sustained speeds
reaching 15-22 kts and gusts as high as 25-35 kts, especially after
midnight, lasting until just before or around daybreak Sat. Aviation
interests should use extreme caution at INT, as this will present a
significant crosswind at that site, and these winds may induce some
low level turbulence at other locations. As the low shifts off the
Mid Atlantic coast early Sat, it will drag a cold front slowly into
the area, causing a shift of winds to be from the W or WSW with time
Sat, but with lower sustained speeds and only sporadic gusts at
most. VFR conditions will dominate Sat, although scattered
thunderstorms producing brief sub-VFR conditions and enhanced gusts
are expected near FAY Sat afternoon, with a lesser chance of storms
near RDU/RWI. INT/GSO will remain dry.

Looking beyond 00z Sun (Sat evening), mid and high clouds will
continue to streak across the area, especially southern and eastern
NC, through Sun. Confidence is high that VFR conditions will hold
through at least Wed, with high pressure in control both at the
surface and aloft. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MLM/GIH
NEAR TERM...MWS/Ellis
SHORT TERM...Vincent/WSS
LONG TERM...WSS
AVIATION...Hartfield
Hazardous weather outlook, Jun 23, 11:35 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1235 AM EDT Sat Jun 24 2017

NCZ007>009-021>025-038>040-073>076-083-084-250445-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
1235 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A few fast-moving storms may become severe through 5 am, with a
primary risk of damaging wind gusts and even an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to develop along and ahead of an
approaching cold front late Saturday afternoon. A few storms could
become severe, with a primary threat of damaging winds. The
potential for isolated severe storms will be greatest between 3 pm
Saturday afternoon and 10 pm Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the next several hours.

NCZ010-011-026>028-041>043-077-078-085-086-088-089-250445-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Scotland-Hoke-Cumberland-Sampson-
1235 AM EDT Sat Jun 24 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to develop along and ahead of an
approaching cold front late Saturday afternoon. A few storms could
become severe, with a primary threat of damaging winds. The
potential for isolated severe storms will be greatest between 3 pm
Saturday afternoon and 10 pm Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 23, 11:44 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1244 AM EDT SAT JUN 24 2017

NCZ021-022-038-039-240530-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
1244 AM EDT SAT JUN 24 2017

...A fast-moving thunderstorm with strong wind gusts will affect
portions of Guilford... Forsyth...northern Randolph and Davidson
Counties Until 130 AM EDT...

At 1243 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Linwood, or 9 miles west of Lexington, moving
northeast at 65 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Randleman,
Thomasville, Kernersville, Clemmons, Bermuda Run and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3607 8051 3626 7997 3624 7957 3619 7953
      3590 7954 3567 8032 3572 8033 3574 8046
      3577 8045 3579 8048 3583 8048 3583 8043
      3585 8042 3584 8039 3587 8039 3588 8042
      3589 8037 3593 8037 3606 8046 3604 8049
TIME...MOT...LOC 0443Z 245DEG 57KT 3581 8042

26
Special weather statement, Jun 23, 11:54 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1254 AM EDT SAT JUN 24 2017

NCZ038-039-073>075-240600-
Stanly NC-Randolph NC-Davidson NC-Moore NC-Montgomery NC-
1254 AM EDT SAT JUN 24 2017

...a line of strong thunderstorms will affect portions of Stanly...
Randolph...southeastern Davidson...northwestern Moore and Montgomery
Counties Until 200 AM EDT...

At 1253 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Faith to near West Concord
to Fort Mill. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Asheboro, Albemarle, Randleman, Troy, Badin Lake, North Carolina Zoo,
Biscoe, Seagrove, Plyler and Fairview In Union County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
      3590 7954 3551 7957 3520 7962 3514 8008
      3519 8011 3517 8014 3517 8016 3515 8016
      3517 8020 3516 8022 3521 8025 3517 8035
      3518 8037 3516 8046 3518 8051
TIME...MOT...LOC 0453Z 256DEG 42KT 3558 8045 3536 8062 3500 8093

77

The radar

The Raleigh/Durham radar (KRAX), 148 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
June 24, 12:50 AM EST to 12:52 AM EST
Where
Davidson County, 0.89 mi NW of Denton to 1.12 mi E of Denton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
35.640, -80.130

Several trees were blown down along a swath from northwest of Denton to southeast of Denton. One tree was blown down onto a house and automobile on Old Camp Road.

Thunderstorm Wind, Randolph

When
June 24, 1:00 AM EST
Where
Randolph County, 2.89 mi WSW of Pisgah
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.540, -79.930

One tree was blow down along Pisgah Covered Bridge Road near King Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709680, 709683.